Lithium

Discussion in 'General Parenting' started by tryingteacher, Mar 26, 2007.

  1. tryingteacher

    tryingteacher New Member

    Hi all,
    I have been all over the internet looking for information on Lithium. One of my 5th graders is starting it tonight and I am woried about how it will effect him at school. I was wondering if anyone here has had experience with lithium and tweens? I am really hoping it works for my little guy. Maybe I am being paranoid but isn't lithium a really serious medication. I take lamictal and I have also gone through neurontin and trileptal. My p-docs have always avoided lithium. I guess I am just wondering what I should expect. They are also taking him off the daytrana patch. I appreciate your help. Thanks in advance!!!
     
  2. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I can't offer much because Lithium didn't work for my difficult child but he was extremely thirsty and had to drink a lot which also made him have to use the bathroom a lot.
     
  3. Sara PA

    Sara PA New Member

    Lithium is no more a "serious" medication than Lamictal, Trileptal or Neurontin.
     
  4. oceans

    oceans New Member

    When one of our psychiatrists was talking about mood stabilizers he said that he liked starting with Lithium. Our other psychiatrist put difficult child on Lithium to boost the effects of the AD he was on. In ten days it made his TSH go up too high and so he was taken off it. The only thing we noticed in 10 days is that he drank more water and needed to go to the bathroom more often. It can take 8 weeks to reach therapeutic levels. The only real danger is if he reaches a toxic level and this should be avoided with blood tests. I think he will do just fine.
     
  5. busywend

    busywend Well-Known Member Staff Member

    Lithium gets a bad rap from its use years ago in the asylums. People associate it with shock therapy for some reason.

    I have heard it is the most useful in its drug class and is the oldest and therefore most proven.
     
  6. Sara PA

    Sara PA New Member

    Oceans' post brings up a point that a teacher should know -- lithium causes more thirst and more need to urinate (and sometimes that need comes on quickly). Limiting liquid intake can cause lithium toxicity. Sweating a lot can cause a problem, too. If he is going to be outdoors, very active or in the sun, he should have water available.
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Lithium is no more or less serious than any psychotrophic medication and it has the best, most known track record for bipolar. It also has the highest success rate. I took it at one time. Lithium and all psychiatric medications affect everyone differently. My little guy took a slew of medications and had the least affects on Lithium--the teachers didn't even know he was on it. He was allowed to have a water bottle at his desk and to go to the bathroom whenever he needed to. He had more side affects to ADHD medications and antipsychotics.
     
  8. tryingteacher

    tryingteacher New Member

    Thanks everybody. The only difference I saw today was that he ate constantly. We shall see what tomorrow holds. Thanks again.
     
  9. dreamer

    dreamer New Member

    IIRC, Lithium was the "gold standard" by which all later medications were measured against?
    It does take time to build up to a therapeutic level (weeks) in the blood and does require pretty regular blood draws.

    Hope it is helping, or that it WILL help the child.
     
Loading...